P226 Bortezomib-induced muscle toxicity mimicking myositis

Ghazal Ansari, Ziad Alkutobi, Anupama Nandagudi
2022 Rheumatology  
Background/Aims Novel drugs such as bortezomib are proteasome inhibitors that are used to treat multiple myeloma. Bortezomib induces apoptosis of rapidly dividing, metabolically active cells with extensive protein synthesis. Literature review shows two case reports of bortezomib-induced reversible muscle toxicity and motor neuropathy, used to treat multiple myeloma (MM) with persistently normal creatine kinase. In a single-centre prospective study, 14 out of 24 patients with symptomatic MM were
more » ... treated with bortezomib and, among these, seven developed proximal lower limb weakness with complete resolution of symptoms after discontinuation of bortezomib as depicted in our case. We present a case of myositis mimic which was triggered by the use of immunotherapy Bortezomib to treat multiple myeloma. Methods An 81-year-old Caucasian gentleman was admitted with proximal lower limb weakness. He had a background history of multiple myeloma, treated with melphalan, prednisolone and bortezomib commenced in September 2019. Following his fourth cycle in January 2020, he noted proximal lower limb weakness and was referred to Rheumatology. He had MRI of the spine which did not reveal any cord compression. His prednisolone was stopped. On further questioning, there were no features to suggest connective tissue disease, inflammatory arthritis or vasculitis. On examination power was reduced to 4/5 in the proximal muscles of lower limb affecting his mobility. Rest of the examination was unremarkable. Results All bloods including creatinine kinase, autoimmune profile and inflammatory markers were normal. Magnetic resonance imaging (MRI) of the thighs showed diffuse fatty atrophy within all muscle groups of the thighs with low grade oedema within the vastus lateralis and intermedius particularly of the left thigh when compared to the right. The appearances were in keeping with inflammatory myositis, without any abscess formation. Electromyography showed abnormal signals with neurogenic and myopathic changes. Nerve conduction studies showed moderate length-dependent axonal peripheral neuropathy. Following his review, investigations and discussion between Rheumatology and Haematology, it was believed that his lower limb weakness was likely related to his bortezomib and the decision was made to stop bortezomib therapy. He was followed up in Rheumatology and Haematology clinic after stopping bortezomib with improvement of lower limb weakness and mobility. His creatinine kinase and inflammatory markers remained persistently normal. Muscle biopsy was not considered as there was enough evidence to suggest it was bortezomib induced muscle toxicity. Conclusion We present a case of myositis mimic whose symptoms completely resolved on stopping bortezomib. As this is one of the rare and early complications of bortezomib we suggest that patients treated with bortezomib should be monitored for muscle weakness. Disclosure G. Ansari: None. Z. Alkutobi: None. A. Nandagudi: None.
doi:10.1093/rheumatology/keac133.225 fatcat:tkbde74u3ve7bmnwp57qotfmlq